International AIDS Society


Now 12308 members from 182 countries | 

Early CNS Toxicity With Efavirenz Often Persists in London Group

Author: Mark Mascolini


17 July 2012

One fifth of London clinic members starting Atripla (efavirenz, tenofovir, and emtricitabine in one pill) had to switch therapy, almost always because of side effects. Efavirenz-related central nervous system (CNS) toxicity was the most common reason for stopping Atripla, and this toxicity often persisted well beyond a few weeks.

CNS toxicity is a well understood side effect of efavirenz, but it is usually considered transient. To determine outcomes in people starting Atripla as their first antiretroviral regimen, researchers at London’s Chelsea and Westminster Hospital conducted this retrospective analysis of everyone who started the 3-in-1 antiretroviral at their HIV clinic. Among people who stopped Atripla, they collected data on adverse events.

Of the 472 people who started Atripla, 383 (81%) continued taking it for 12 months, and 98% of those 383 reached a viral load below 50 copies/mL. Among the 89 people who stopped Atripla, 63 (71%) did so because of CNS side effects.

Median duration of the first reported CNS toxicity was 27 days, but the interquartile range reached from 7 to 104 days. The most frequent CNS symptoms were nightmares or vivid dreams in 28 people (44%), insomnia in 27 (43%), and depression in 22 (35%).

Among the 63 people with CNS toxicity, 6 (10%) switched to another regimen within 4 weeks of starting Atripla, 4 (6%) switched at 4 to 12 weeks, 30 (48%) at 12 to 52 weeks, and 23 (36%) at 52 to 96 weeks. Twenty-five of these 63 people (40%) later reported improvement or resolution of their CNS side effects.

The researchers conclude that efavirenz-induced CNS toxicity that develops early in the course of treatment may persist, “ultimately leading to discontinuation of Atripla months or years later.”

Source: Andrew Scourfield, Jiexin Zheng, Suchitra Chinthapalli, Laura Waters, Thomas Martin, Sundhiya Mandalia, Mark Nelson. Discontinuation of Atripla as first-line therapy in HIV-1 infected individuals. AIDS. 2012; 26: 1399-1401.

For the study abstract

(Downloading the complete article requires a subscription to AIDS or an online payment; the abstract is free.)